Skip to main content

Generalization of Orlicz spaces


Let \(\Phi \) be a Young function and \({\mathcal {L}}^\Phi (\mu )\) be an Orlicz space. For \(1\le p<\infty \), we consider Orlicz spaces such as \({\mathcal {L}}^\Phi (\mu )\) such that \(\Phi \) satisfies (aInc)\(_p\) (almost increasing classes); we denote this space by \({\mathcal {L}}_p^\Phi (\mu )\) (or \({\mathbb {L}}_p^\Phi (\mu )\)) that we call them generalized Orlicz spaces. Some basic results related to these spaces are given and by introducing Orlicz p-norm on, we show, that they are Banach space. We introduce new versions of Young functions that we call them (pq)-complementary and (pq)-complementary normalized Young pairs, by these definitions; duals of Orlicz \(L^p\)-spaces are investigated and like usual \(L^p\)-spaces, for (pq)-complementary normalized Young pair \((\Phi ,\Psi )\) is shown that \({\mathbb {L}}_p^\Phi (\mu )^*={\mathbb {L}}_q^\Psi (\mu )\), where \(1<p,q<\infty \) and \(1/p+1/q=1\). Finally, for a locally compact group G, we investigate algebraic properties of Orlicz space \({\mathcal {L}}^\Phi (G)\) as a Banach algebra and generalized Orlicz spaces, \({\mathcal {L}}_p^\Phi (G)\) as a Banach \(L^1(G)\)-bimodule with two products convolution and conjugate convolution.

This is a preview of subscription content, access via your institution.

Data availibility

The data that supports the findings of this study are available within the article.


  1. 1.

    Akbarbaglu, I., Maghsoudi, S.: On certain porous sets in the Orlicz space of a locally compact group. Colloq. Math. 129(1), 99–111 (2012)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Akbarbaglu, I., Maghsoudi, S.: Banach-Orlicz algebras on a locally compact group. Medit. J. Math. 10(4), 1937–1934 (2013)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Arai, T.: Convex risk measures on Orlicz spaces: inf-convolution and shortfall. Math. Financ. Econ. 3(2), 73–88 (2010)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Armstrong, S., Kuusi, T., Mourrat, J.Ch.: The additive structure of elliptic homogenization. Invent. Math. (2016).

  5. 5.

    Baron, K., Hudzik, H.: Orlicz spaces which are \(L^p\)-spaces. Aequ. Math. 48, 254–261 (1994)

    Article  Google Scholar 

  6. 6.

    Byun, S.S., Lee, M.: Weighted estimates for nondivergence parabolic equations in Orlicz spaces. J. Funct. Anal. 269(8), 2530–2563 (2015)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Cao, J., Chang, D.-C., Yang, D., Yang, S.: Riesz transform characterizations of Musielak-Orlicz-Hardy spaces. Trans. Am. Math. Soc. 368, 6979–7018 (2016)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Dales, H.G.: Banach Algebras and Automatic Continuity. London Math Society Monographs, vol. 24. Clarendon Press, Oxford (2000)

    Google Scholar 

  9. 9.

    Ebadian, A., Jabbari, A.: Convolution operators on Banach-Orlicz algebras. Anal. Math. 46(2), 243–264 (2020)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Harjulehto, P., Hästö, P.: Orlicz Spaces and Generalized Orlicz Spaces. Lecture Notes in Mathematics. Springer, New York (2019)

    Book  Google Scholar 

  11. 11.

    Hästö, P.: The maximal operator on generalized Orlicz spaces. J. Funct. Anal. 269, 4038–4048 (2015)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Iwaniec, T., Koskela, P., Onninen, J.: Mappings of finite distortion: monotonicity and continuity. Invent. Math. 144, 507–531 (2001)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Johnson, B.E.: Cohomology in Banach algebras. Mem. Am. Math. Soc. 127, 1–96 (1972)

    MathSciNet  Google Scholar 

  14. 14.

    Junge, M., Xu, Q.: Representation of certain homogeneous Hilbertian operator spaces and applications. Invent. Math. 179, 75–118 (2010)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Krasnosel’skiĭ, M.A., Rutickiĭ, Ya.B.: Convex functions and Orlicz spaces, Translated from the first Russian edition by L. F. Boron, P. Noordhoff, Ltd. Groningen, Nethelands (1961)

  16. 16.

    Labuschagne, L.E., Majewski, W.A.: Maps on non-commutative Orlicz spaces. Ill. J. Math. 55, 1053–1081 (2011)

    MATH  Google Scholar 

  17. 17.

    Majewski, W.A., Labuschagne, L.E.: On applications of Orlicz spaces to statistical physics. Ann. Henri Poincaré 15, 1197–1221 (2014)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Majewski, W.A., Labuschagne, L.E.: Why are Orlicz spaces useful for statistical physics? Oper. Theory Adv. Appl. 252, 271–283 (2016)

    MathSciNet  MATH  Google Scholar 

  19. 19.

    Martínez, S., Wolanski, N.: A minimum problem with free boundary in Orlicz space. Adv. Math. 218(6), 1914–1971 (2008)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Mastyło, M., Rodriguez-Piazza, L.: Convergence almost everywhere of multiple Fourier series over cubes. Trans. Am. Math. Soc. 370, 1629–1659 (2018)

  21. 21.

    Osançlıol, A., Öztop, S.: Weighted Orlicz algebras on locally compact groups. J. Aust. Math. Soc. 99(3), 399–414 (2015)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Öztop, S., Samei, E.: Twisted Orlicz algebras, I. Stud. Math. 236(3), 271–296 (2017)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Öztop, S., Samei, E.: Twisted Orlicz algebras, II. Math. Nach. 292(5), 1122–1136 (2019)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Rao, M.M., Ren, Z.D.: Theory of Orlicz Spaces. Marcel Dekker Inc, New York (1991)

    MATH  Google Scholar 

  25. 25.

    Rao, M.M., Ren, Z.D.: Applications of Orlicz Spaces. Marcel Dekker, Inc, New York (2002)

    Book  Google Scholar 

  26. 26.

    Rickert, N.W.: Convolution of Lp functions. Proc. Am. Math. Soc. 18, 762–763 (1967)

    MathSciNet  MATH  Google Scholar 

  27. 27.

    Runde, V.: Lectures on Amenability. Lecture Notes in Mathematics, vol. 1774. Springer, New York (2002)

    Book  Google Scholar 

  28. 28.

    Streater, R.F.: Quantum Orlicz spaces in information geometry. Open Syst. Inf. Dyn. 11, 359–375 (2004)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Takahasi, S.-E.: BSE Banach modules and multipliers. J. Funct. Anal. 125, 67–68 (1994)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Takahasi, S.-E., Hatori, O.: Commutative Banach algebras which satisfy a Bochner–Schoenberg–Eberlein-type theorem. Proc. Am. Math. Soc. 110, 149–158 (1990)

    MathSciNet  MATH  Google Scholar 

  31. 31.

    Treil, S., Volberg, A.: Entropy conditions in to weight inequalities for singular integral operators. Adv. Math. 301, 499–548 (2016)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Wendel, J.G.: Left centralizers and isomorphisms of group algebras. Pac. J. Math. 2, 251–261 (1952)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Yuan, C.K.: Conjugate convolutions and inner invariant means. J. Math. Anal. Appl. 157, 166–178 (1991)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Zelazko, W.: On algebras \(L^p\) of locally compact groups. Colloq. Math. 8, 112–120 (1961)

    Google Scholar 

Download references


The authors would like to express his deep gratitude to Professors A. T.-M Lau for his encouragements and invaluable suggestions for improving of this paper. Also, the authors thanks to Professor Hästö for introducing the reference [10] and his invaluable suggestions. Moreover, we would like thank to the referee for the careful reading of the paper, the detailed criticism and his/her remarks and suggestions which greatly improved the presentation of the paper.

Author information



Corresponding author

Correspondence to Ali Jabbari.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Adrian Constantin.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ebadian, A., Jabbari, A. Generalization of Orlicz spaces. Monatsh Math 196, 699–736 (2021).

Download citation


  • Conjugate convolution
  • Convolution
  • Group algebras
  • Lower porous set
  • Orlicz space
  • Young function

Mathematics Subject Classification

  • 46E30
  • 43A15
  • 54E52